ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on X

Kidney Week

Abstract: FR-PO085

From Mega Men to Mega Kidney Failure

Session Information

Category: Acute Kidney Injury

  • 101 AKI: Epidemiology, Risk Factors, and Prevention

Authors

  • Wong, Crystal, Department of Medicine, Long Island Jewish Forest Hills, Donald & Barbara Zucker School of Medicine at Hofstra/Northwell, Forest Hills, New York, United States
  • Malik, Mahad, Department of Medicine, Long Island Jewish Forest Hills, Donald & Barbara Zucker School of Medicine at Hofstra/Northwell, Forest Hills, New York, United States
  • Ang, Georgina, Department of Medicine, Long Island Jewish Forest Hills, Donald & Barbara Zucker School of Medicine at Hofstra/Northwell, Forest Hills, New York, United States
  • Njeru, Musa, Department of Nephrology, Long Island Jewish Forest Hills, Donald & Barbara Zucker School of Medicine at Hofstra/Northwell, Forest Hills, New York, United States
Introduction

Acute interstitial nephritis (AIN) is a type of acute kidney injury associated with the presence of inflammatory infiltrates and interstitial edema. It accounts for 15-27% of biopsies in the category of acute kidney injuries and 1-3% of all renal biopsies. AIN can be caused by infections, systemic disease, idiopathic causes, but drug-induced AIN accounts for over 75% of the cases. Common offending agents are antibiotics, NSAIDs, allopurinol, furosemide, and omeprazole. Here, we describe a case of AIN caused by an over-the-counter (OTC) supplement requiring emergent dialysis.

Case Description

A 50-year-old male without known medical history nor supplement intake, presented with generalized abdominal pain. Upon evaluation, he was afebrile and hemodynamically stable. Serum creatinine was noted to be 17.8 with a GFR of 3 on admission. A right femoral temporary catheter was placed for emergent dialysis. Serological markers were obtained and resulted as negative. He underwent multiple dialysis sessions and his creatinine improved from 17.8 to 7.18. He had lower back pain during his hospitalization with negative findings on lumbosacral spine x-ray. His kidney biopsy showed severe acute tubulointerstitial nephritis with acute tubular injury. During an outpatient visit, he admitted to taking a dietary supplement called Mega Men. The supplement was discontinued and a prednisone taper was started. The last dialysis session was 1 month after his admission, and the patient’s creatinine stabilized to a new baseline of 1.38.

Discussion

The case above highlighted a drug induced AIN caused by a non-FDA-approved OTC supplement. With an abundance of easily accessible supplements, it is critical to consider AIN as a diagnosis in those with an acute worsening of renal function as 40% of AIN cases require dialysis. Drug induced AIN presents with a multitude of non-specific symptoms such as fever, rash, arthralgia and in this case abdominal pain and lower back pain.

Although duration of use and severity of renal failure are not strongly correlated, the first step after suspecting AIN is removal of the offending agent. A few days after the onset of interstitial inflammation, irreversible fibrosis follows. Early treatment with steroids is recommended to minimize the irreversible renal damage.